Oregon, 2009

Hail and Damaging Winds in Oregon, August 1, 2009

August 1, 2009 · NWS MFR · 8 events in 2 counties and zones

Southerly winds aloft ahead of an offshore cutoff low advected monsoonal moisture over the area. Short waves spinning around the low and a deformation zone aloft contributed to the development of numerous afternoon and evening thunderstorms, a number of which contained large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Southerly winds aloft ahead of an offshore cutoff low advected monsoonal moisture over the area. Short waves spinning around the low and a deformation zone aloft contributed to the development of numerous afternoon and evening thunderstorms, a number of which contained large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 1, 1:00 PM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 1:00 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PDT SAT AUG 1 2009

.SHORT TERM...THE UPPER CLOSED LOW IS LOCATED ALONG 130W...WEST OF
SAN FRANCISCO THIS AFTERNOON. BOTH THE GFS AND ECMWF ARE IN VERY
GOOD AGREEMENT WITH THE POSITION AND MOVEMENT OF THE LOW THROUGH
TUESDAY. BOTH MODELS SHOW THE LOW ONLY MOVING AROUND 150 MILES TO
THE NORTH THROUGH TUESDAY AFTERNOON.

THE LATEST RADAR LOOP SHOWS ISOLATED CELLS BEGINNING TO DEVELOP OVER
MODOC AND LAKE COUNTIES EARLY THIS AFTERNOON. DUE TO THE LACK OF ANY
WELL DEFINED SHORT WAVE MOVING THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING...WILL RELY ON SATELLITE FOR WHERE THE BEST AXIS OF
MOISTURE WILL BE LOCATED. RIGHT NOW IT APPEARS THE MAIN AREA OF
MOISTURE WILL STRETCH FROM NORTHEAST CALIFORNIA THEN NORTHWEST TO
THE CASCADES. EXPECT ACTIVITY TO SPREAD OVER TO THE CASCADES THROUGH
THIS EVENING. NOT LOOKING FOR MUCH CHANGE SUNDAY SO ONCE AGAIN THERE
WILL BE A THREAT OF THUNDERSTORMS ACROSS A GOOD PORTION OF THE
FORECAST REGION. BY MONDAY THE CLOSED LOW IS FORECAST TO BE SLIGHTLY
FURTHER NORTH SO SEE NO REASON NOT TO HAVE THUNDERSTORMS IN THE
FORECAST OVER MUCH OF THE REGION.

.LONG TERM...THE THREAT OF SHOWERS AND THUNDERSTORMS AT TIMES WILL
CONTINUE OVER MUCH OF THE REGION FOR AT LEAST THE FIRST HALF OF THE
EXTENDED AS WE CONTEND WITH THE SLOW MOVEMENT OF THE CLOSED LOW. THE
GFS AND ECMWF FORECAST THE LOW TO BE JUST INSIDE 130W AND TO THE
NORTHWEST OF SAN FRANCISCO WEDNESDAY MORNING. AFTER WEDNESDAY THE
MODELS DIFFER ON THE MOVEMENT OF THE LOW. THE GFS IS SLOWER THAN THE
ECMWF MOVING THE LOW INLAND LATE THURSDAY. BOTH MODELS HAVE THE LOW
INLAND FRIDAY AND SATURDAY.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS ALONG THE COAST OVERNIGHT AND
SUNDAY MORNING. AREAS OF IMPROVEMENT SUNDAY AFTERNOON.
INLAND...ISOLATED TO SCATTERED THUNDERSTORMS FROM THE CASCADES
EASTWARD THROUGH THIS EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH SUNDAY EVENING FOR LIGHTNING IN
ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.
RED FLAG WARNING FOR LIGHTNING THROUGH THIS EVENING IN ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH/BL/DG
Hazardous weather outlook, Aug 1, 3:26 PM PST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
426 PM PDT SAT AUG 1 2009

ORZ029>031-020600-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN
EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A
SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>028-020600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT
LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA
SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 1, 2:53 PM PST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
353 PM PDT SAT AUG 1 2009

ORZ027-030-012330-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SOUTH
CENTRAL OREGON CASCADES OR-
353 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KLAMATH COUNTY UNTIL 430
PM PDT...

AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 25 MILES SOUTHEAST OF CHEMULT...OR
29 MILES EAST OF CRATER LAKE...MOVING NORTH AT 10 MPH.

HAIL UP TO DIME SIZED OR ONE HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CHEMULT AND HIGHWAY 97 NEAR
CHEMULT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4326 12191 4339 12138 4303 12136 4286 12164
TIME...MOT...LOC 2252Z 162DEG 7KT 4289 12157

BTL
Special weather statement, Aug 1, 4:59 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
559 PM PDT SAT AUG 1 2009

ORZ023-024-026-020130-
CENTRAL DOUGLAS COUNTY OR-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY
OR-JACKSON COUNTY OR-
559 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS...NORTHEASTERN
JOSEPHINE AND WESTERN JACKSON COUNTIES UNTIL 630 PM PDT...

AT 558 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 5 MILES
SOUTH OF SHADY COVE...OR 14 MILES NORTH OF MEDFORD...MOVING NORTHWEST
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SHADY COVE.

LAT...LON 4262 12332 4283 12313 4256 12268 4241 12281
TIME...MOT...LOC 0059Z 122DEG 12KT 4254 12286

MW
Local storm report, Aug 1, 5:27 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
627 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             CRATER LAKE             42.90N 122.13W
08/01/2009  M1.00 INCH       KLAMATH            OR   CO-OP OBSERVER

0555 PM     HAIL             3 ENE EAGLE POINT       42.48N 122.75W
08/01/2009  M0.88 INCH       JACKSON            OR   TRAINED SPOTTER

            NICKEL-SIZED HAIL WAS FOLLOWED BY HEAVY RAIN.

&&

WOODHEAD

The radar

The Medford radar (KMAX), 103 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Klamath

When
August 1, 5:40 PM PST to 5:50 PM PST
Where
Klamath County, 3.77 mi SSW of Crater Lake
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.900, -122.130

This was reported by the Crater Lake National Park coop observer.

Thunderstorm Wind, Klamath

When
August 1, 6:05 PM PST to 6:15 PM PST
Where
Klamath County, 2 mi N of Chiloquin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.609, -121.850

The wind blew over two 18 inch diameter pine trees and two large aspens. Heavy rain, no hail.

Hail, Jackson

When
August 1, 6:30 PM PST to 7:12 PM PST
Where
Jackson County, 1 mi E of Central Pt to Eagle Pt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
42.380, -122.880

NWS Employees reported 1 inch hail 2W of White City at 1912 PDT, 1 inch hail 1E Central Point at 1840 PDT, and 1 inch hail in Medford at 1840 PDT. A spotter reported 1 inch hail 3ENE Eagle Point at 1900 PDT, and a member of the public reported 1.75 inch hail at Eagle Point at 1900 PDT.

Thunderstorm Wind, Jackson

When
August 1, 7:00 PM PST to 7:30 PM PST
Where
Jackson County, Union Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.900, -122.430

Strong winds blew down many trees ranging from small to 2-3 feet in diameter. Rain and nickel size hail was also reported.

Hail, Jackson

When
August 1, 7:20 PM PST to 7:30 PM PST
Where
Jackson County, 5 mi NNW of Eagle Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.537, -122.838

A spotter reported hail bigger than a quarter at her house.

Hail, Jackson

When
August 1, 8:10 PM PST to 8:19 PM PST
Where
Jackson County, 1 mi N of Ashland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.215, -122.700

Most of the hailstones were nickel sized, some were quarter sized. The larger ones measured 11/8 inches in diameter.

Hail, Jackson

When
August 1, 8:20 PM PST to 8:34 PM PST
Where
Jackson County, 4 mi SSE of Applegate to Ruch
Measured
1.5 in hail
Reported by
Public
Coordinates
42.197, -123.140

The Ruch Country Store and Magnolia Grill both reported quarter size hail, strong winds, and heavy rain at 2030 PDT. The cooperative observer 4SSE Applegate reported 1.5 inch hail with 50-60 mph winds at 2034 PDT. There was also 0.8 inches of rain along with crop and tree damage.

Hail, Jackson

When
August 1, 8:40 PM PST to 8:50 PM PST
Where
Jackson County, 5 mi NE of Ashland
Measured
1.75 in hail
Reported by
Public
Coordinates
42.251, -122.631

Golf ball size hail was reported at this location and time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177363, 177364, 177366, 177365, 177371, 177372, 177374, 177375.